Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 149, NWS Twin Cities, MN

July 23, 1999Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 1999, 2:30 AM CDT for Polk County, Wisconsin. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1999, 2:30 AM CDT (07:30 UTC)
Expired
Jul 23, 1999, 3:00 AM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Polk County, WI

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:35 AM CDTThunderstorm Wind 55Luck, WIScattered trees down along a 10 mile long swath. Estimated winds.
Jul 23, 2:45 AM CDTThunderstorm Wind 55Clayton, WIEstimated winds. Trees felled.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3351 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.9
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 230731 RRA
SVRMSP
WIC095-230800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 300 AM CDT

* AT 229 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 9 MILES 
NORTHEAST OF BALSAM LAKE...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MILLTOWN
  LUCK
  FREDERIC
  BALSAM LAKE
  AMERY

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE CDOVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
 CWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:45 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 8:45 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT THU JUL 22 1999

FORECAST CONCERN NEAR TERM...SEVERE CONVECTION/HEAVY RAIN POTENTIAL.

RATHER WEAK/OLD FRONTAL BOUNDARY MOVING OVER SOUTHERN MN.  THIS
COMBINED WITH VERY UNSTABLE AIRMASS DID GENERATE A FEW ISOLATED
THUNDERSTORMS JUST ALONG BOUNDARY EARLIER.  CAPPED ENVIRONMENT KEPT
THIS ACTIVITY AT BAY THOUGH.  FOCUS TURING TO EASTERN DAKOTAS.
FAIRLY ORGANIZED LINE OF CONVECTION SHOULD WORK INTO WESTERN MN
AROUND 11 PM.  GOES SOUNDER SHOWING IMPRESSIVE LIS -10 TO -12 WITH
CAPES FROM 5000 TO 6000 J/KG AND CINH DROPPING OVER SOUTHWEST MN.
TPWS IN 1.5 TO 2 INCH RANGE AS WELL.  APPEARS TO BE WEAK SHORT WAVE
WORKING ACROSS CENTRAL DAKOTAS AS WELL/PER WATER VAPOR IMAGERY.
THIS SHOULD BE ENOUGH TO KEEP CONVECTION GOING.  UPPER JET DOES
TRANSLATE A BIT SOUTH OF EAST OVERNIGHT AND MAY BE ENOUGH TO ORGANIZE
LINE INTO BOW AS IT MOVES INTO WESTERN MN.  OTHERWISE...SLOW
MOVEMENT SHOULD PROVIDE HEAVY RAINFALL POTENTIAL...ESPECIALLY
WESTERN CWA.  WILL LIKELY MENTION JUST SCATTERED THUNDERSTORMS WEST
CWA WITH HIGH POPS IN THE EAST OVERNIGHT.

.MSP...NONE.

In the hours before

Special weather statement, Jul 23, 1:15 AM CDT, 1 hour 15 minutes before
MNZ041>043-047>050-054>058-064-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 AM CDT FRI JUL 23 1999

...PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 572...

BENTON
CHIPPEWA           DOUGLAS         KANDIYOHI      LAC QUI PARLE
MEEKER             MORRISON        POPE           STEARNS
STEVENS            SWIFT           TODD           YELLOW MEDICINE

SOME OF THE CITIES IN THE CLEARED AREA INCLUDE ALEXANDRIA...
WILLMAR...MORRIS...MONTEVIDEO AND LITCHFIELD.

THE REST OF SEVERE THUNDERSTORM WATCH NUMBER 572 REMAINS IN EFFECT
UNTIL 4 AM.

TDK
Special weather statement, Jul 23, 1:15 AM CDT, 1 hour 15 minutes before
MNZ041>043-047>050-054>058-064-230700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 AM CDT FRI JUL 23 1999

...PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 572...

BENTON
CHIPPEWA           DOUGLAS         KANDIYOHI      LAC QUI PARLE
MEEKER             MORRISON        POPE           STEARNS
STEVENS            SWIFT           TODD           YELLOW MEDICINE

SOME OF THE CITIES IN THE CLEARED AREA INCLUDE ALEXANDRIA...
WILLMAR...MORRIS...MONTEVIDEO AND LITCHFIELD.

THE REST OF SEVERE THUNDERSTORM WATCH NUMBER 572 REMAINS IN EFFECT
UNTIL 4 AM.

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:47 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix43 min
Jul 23, 2:13 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn47 min
Jul 23, 2:47 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk43 min
Jul 23, 2:58 AM CDTSevere Thunderstorm WarningMPXBarron32 min
Jul 23, 3:28 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.